South Dakota, 2019

Flooding in South Dakota, May 1 to 31, 2019

May 1 to 31, 2019 · NWS FSD · 30 events in 12 counties and zones

High water levels from April continued at the start of May 2019 for many locations along the Big Sioux, James, and Missouri Rivers. For many locations, this started the third month of constant flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

High water levels from April continued at the start of May 2019 for many locations along the Big Sioux, James, and Missouri Rivers. For many locations, this started the third month of constant flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 30, 9:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1033 PM CDT Tue Apr 30 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 310 PM CDT Tue Apr 30 2019

Broad warm advection in the mid levels will continue into Wednesday
afternoon. This is due to a very slow moving upper level trough
across the Rockies which by Wednesday afternoon will still be over
the Western High Plains. A wave will move through this evening
bringing an increased threat for light rain over southeast SD,
northwest IA and southwest MN. Later tonight into Wednesday another
wave will bring an increased threat for light rain to central and
northeast SD. This threat for light rain will gradually work east
through the day Wednesday ahead of the very slow incoming cool front
with drier air. This will keep the threat for rain through the
entire day until this upper level wave moves through. Much of
northwest IA will likely not see much activity. IFR and low end MVFR
conditions will continue through tomorrow as well some continued
dreary weather. The diurnal difference from this afternoon into
tomorrow morning and afternoon will be fairly small, mainly around
10 to 15 degrees. So, lows upper 30s to lower 40s and highs upper
40s to mid 50s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 310 PM CDT Tue Apr 30 2019

As we move into Wednesday night the trough will swing through and
the drier air will settle in. We may still struggle to erode the
stratus but we should see some clearing. The model soundings do hint
that some diurnally driven cumulus could reform on Thursday
afternoon but not a complete overcast is expected. Winds will be
light on Thursday morning which should bring some cooler low
temperatures, ranging from the mid 30s in central SD to the lower
40s along and east of Interstate 29. Highs Thursday will still be
cool, but most locations will reach the mid 50s to lower 60s, so
much nicer than today, especially with some sunshine.

As a weak ridge of high pressure aloft is replaced by a weak wave
Thursday night into Friday, there will be another chance for light
rain Friday into Friday night, but for now looking pretty fast
moving. Temperatures will continue to warm with highs in the mid and
upper 60s.

Upper level troughing will bring cooler air into the region on
Saturday night, but ahead of this cool front we will see our first
above normal day in awhile. Highs should climb into the 70s with
westerly winds about 10 to 20 mph. This cool front will bring
another shot of fast moving to the area.

Broad ridging aloft will allow warm air advection to build back into
the area Sunday into Tuesday. Unfortunately with the position of the
upper level jet this will just mean continued chances for rain
Monday into Tuesday. Temperatures will be cooler Sunday through
Tuesday with highs 55 to 65. Likely cooler Tuesday if the rain
becomes more widespread.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1029 PM CDT Tue Apr 30 2019

Widespread MVFR and IFR to locally LIFR conditions expected to
continue thru at least the first half of the TAF period. Area of
rain currently impacting all 3 terminals as of late evening will
continue to move east and exit the area overnight. Additional
shower chances will arrive for areas west of I-29 by late
Wednesday morning into the afternoon with KHON the most likely to
be impacted with smaller chances at KFSD/KSUX. Some improvement in
ceilings is expected for the later portions of the TAF period,
although at least predominantly MVFR ceilings appear likely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Apr 30, 6:03 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
703 PM CDT Tue Apr 30 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
703 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 flood. Local standard time, as filed.

Flood, Bon Homme

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bon Homme County, 6.04 mi SW of Perkins to 4.55 mi WSW of Running Water
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.809, -98.106

This is a continuation of flooding from April. Continued higher than average releases from Fort Randall dam kept downstream water levels high through the month. During two periods (May 21-26 and May 27-31), the water crested at major flood levels, inundating some roadways near the river. Missouri River levels crested 4.22 feet above flood stage at Niobrara (gage site MRNN1) on May 30. Moderate flooding continued into June.

Flood, Bon Homme

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bon Homme County, 3.66 mi ENE of Running Water to 3.46 mi SSW of Springfield
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.791, -97.914

This is a continuation of flooding from April. Persistent higher than average releases from Fort Randall dam kept downstream water levels high through the month. By late month, additional rains helped to push the river into moderate flood levels, bringing water to some homes near Springfield Recreation Area. Missouri River levels crested 2.17 feet above flood stage at Springfield (gage site SPGS2) on May 31. Minor flooding persisted into June.

Flood, Beadle

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Beadle County, 3.44 mi E of Hitchcock to 5.41 mi E of Broadland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.630, -98.330

This is a continuation of flooding from April. The James River at Huron (gage site HURS2) crested at major flood stage twice during the month. The first occurred on May 1 when levels crested at 5.26 feet above flood stage. Additional rainfall mid to late month resulted in a secondary crest of 4.35 feet above flood stage on May 28. Numerous county and township roads remained under water, as well as several streets near Huron. The river remained in moderate flood stage at the end of the month.

Flood, Sanborn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sanborn County, 10.66 mi NNE of Woonsocket to 12.44 mi NNW of Forestburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.200, -98.220

This is a continuation of flooding from April. The James River near Forestburg (gage site FORS2) crested 4.67 feet above flood stage on May 1, inundating numerous county and township roads near the gage site. After a short period at major flood stage, the river remained in moderate flood levels through the end of the month.

Flood, Sanborn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sanborn County, 2.13 mi NNE of Letcher to 6.28 mi SSE of Letcher
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.930, -98.120

This is a continuation of flooding from April. The James River near Mitchell (gage site JRMS2) crested at major flood stage twice during the month. The first occurred on May 1 when levels crested at 5.79 feet above flood stage. Additional rainfall mid to late month resulted in a secondary crest of 5.44 feet above flood stage on May 31. The county road east of the bridge at the gage site remained under water much of the month. The river remained at major flood stage at the end of the month.

Flood, Davison

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Davison County, 4.92 mi N of Loomis to 6.39 mi S of Ethan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.851, -98.092

This is a continuation of flooding from April. The James River near Mitchell (gage site JRMS2) crested at major flood stage twice during the month. The first occurred on May 1 when levels crested at 5.79 feet above flood stage. Additional rainfall mid to late month resulted in a secondary crest of 5.44 feet above flood stage on May 31. The county road east of the bridge at the gage site remained under water much of the month. The river remained at major flood stage at the end of the month.

Flood, Hanson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hanson County, 4.22 mi NW of Plano to 3.78 mi W of Rockport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.851, -97.967

This is a continuation of flooding from April. The James River near Mitchell (gage site JRMS2) crested at major flood stage twice during the month. The first occurred on May 1 when levels crested at 5.79 feet above flood stage. Additional rainfall mid to late month resulted in a secondary crest of 5.44 feet above flood stage on May 31. The county road east of the bridge at the gage site remained under water much of the month. The river remained at major flood stage at the end of the month.

Flood, Hutchinson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hutchinson County, 3.15 mi SSE of Milltown to 2.89 mi S of Olivet
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.380, -97.770

This is a continuation of flooding from April. The James River near Scotland (gage site SCOS2) spent the entire month in major flood stage, with a crest 5.81 feet above flood stage on May 30. Significant agricultural flooding continued, with no opportunity for spring planting throughout the flood plain. County roads near the gage were flooded at months end, and Highway 44 was briefly flooded south of Milltown. The river remained at major flood stage at the end of the month.

Flood, Hutchinson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hutchinson County, 2.41 mi NE of Dimock to 5.37 mi SSE of Milltown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.499, -97.953

This is a continuation of flooding from April. The James River near Mitchell (gage site JRMS2) crested at major flood stage twice during the month. The first occurred on May 1 when levels crested at 5.79 feet above flood stage. Additional rainfall mid to late month resulted in a secondary crest of 5.44 feet above flood stage on May 31. The county road east of the bridge at the gage site remained under water much of the month. The river remained at major flood stage at the end of the month.

Flood, Bon Homme

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bon Homme County, 2.49 mi ENE of Scotland to 4.84 mi E of Scotland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.169, -97.688

This is a continuation of flooding from April. The James River near Scotland (gage site SCOS2) spent the entire month in major flood stage, with a crest 5.81 feet above flood stage on May 30. Significant agricultural flooding continued, with no opportunity for spring planting throughout the flood plain. County roads near the gage were flooded at months end, and Highway 44 was briefly flooded south of Milltown. The river remained at major flood stage at the end of the month.

Flood, Yankton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Yankton County, 9.25 mi WNW of Jamesville to 4.79 mi NNW of Lesterville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.169, -97.638

This is a continuation of flooding from April. The James River near Scotland (gage site SCOS2) spent the entire month in major flood stage, with a crest 5.81 feet above flood stage on May 30. Significant agricultural flooding continued, with no opportunity for spring planting throughout the flood plain. County roads near the gage were flooded at months end, and Highway 44 was briefly flooded south of Milltown. The river remained at major flood stage at the end of the month.

Flood, Yankton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Yankton County, 1.71 mi SW of Jamesville to 2.02 mi E of Utica
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.080, -97.500

This is a continuation of flooding from April. The James River near Yankton (gage site YNNS2) spent almost the entire month in major flood stage, with a crest 8.66 feet above flood stage on May 30. Significant agricultural flooding continued, with no opportunity for spring planting throughout the flood plain. A few county and township roads near the gage were flooded much of the month. The river remained at major flood stage at the end of the month.

Flood, Brookings

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brookings County, 8.34 mi NNW of Bruce to 7.91 mi N of Bruce
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.544, -96.937

This is a continuation of flooding from April. The Big Sioux River near Estelline (gage site BSES2) spent the entire month in flood stage, with a pair of crests into moderate flood stage during the month. The first crest 1.83 feet above flood stage occurred on May 9, with a second crest spurred by late month rains at 1.70 feet above flood stage. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at minor flood stage at the end of the month.

Flood, Brookings

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brookings County, 8.56 mi NNW of Bruce to 7.62 mi W of Bruce
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.540, -96.960

This is a continuation of flooding from April. The Big Sioux River near Bruce (gage site BRCS2) spent the entire month in moderate flood stage. The highest stage, cresting 2.02 feet above flood stage, occurred on May 1 with slightly lower crests on May 11 and May 25. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Moody

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Moody County, 12.93 mi NW of Flandreau to 13.36 mi NW of Flandreau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.170, -96.780

This is a continuation of flooding from April. The Big Sioux River near Brookings (gage site BRKS2) spent the entire month in moderate flood stage, with a pair of very brief crests into major flood stage. The first crest at 3.06 feet above flood stage occurred on May 20, with a second crest at 3.10 feet above flood stage on May 25. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. 473rd Avenue near the gage was under water much of the month, as was 271st Street between 468th and 469th Avenue. The river remained at moderate flood stage at the end of the month.

Flood, Moody

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Moody County, 5.26 mi NW of Flandreau to 3.45 mi NW of Flandreau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.100, -96.660

This is a continuation of flooding from April. The Big Sioux River near Flandreau (gage site BSFS2) spent nearly the entire month in flood stage, with a week hovering just below flood stage from May 15-19. An early month crest at 1.10 feet above flood stage occurred on May 12, with a second crest spurred by late month rains at 1.29 feet above flood stage on May 28. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. Near crest, water impacted the city park in Flandreau. The river remained at minor flood stage at the end of the month.

Flood, Moody

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Moody County, 2.98 mi W of Flandreau to 1.47 mi N of Egan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.050, -96.640

This is a continuation of flooding from April. The Big Sioux River near Egan (gage site EGAS2) spent the entire month in flood, with a pair of brief crests into moderate flood stage. The first crest at 2.61 feet above flood stage occurred on May 12, with a second crest spurred by late month rains at 3.31 feet above flood stage on May 28. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at minor flood stage at the end of the month.

Flood, Moody

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Moody County, 1.47 mi SSE of Lone Tree to 2.76 mi SSW of Trent
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.960, -96.720

This is a continuation of flooding from April. The Big Sioux River at Trent (gage site TRES2) spent the entire month in flood stage, with a pair of crests into moderate flood stage during the month. The first crest 2.12 feet above flood stage occurred on May 1, with a second crest spurred by late month rains at 2.90 feet above flood stage on May 28. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. 478th Avenue and 242nd Street were inundated by water south of Trent for all but a few days in the middle of the month. The river remained at minor flood stage at the end of the month.

Flood, Minnehaha

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Minnehaha County, 2.51 mi NE of Dell Rapids to 4.78 mi NE of Dell Rapids
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.848, -96.688

This is a continuation of flooding from April. The Big Sioux River above Dell Rapids (gage site DBRS2) spent all but a brief period from May 17-20 in flood. Late month rains pushed the river to a crest into moderate flood stage at 3.04 feet above flood stage on May 29. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. Recreational areas at Dell Rapids along the river were inundated. The river remained at minor flood stage at the end of the month.

Flood, Minnehaha

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Minnehaha County, 1 mi W of Dell Rapids to 0.69 mi NNW of Baltic
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.820, -96.740

This is a continuation of flooding from April. The Big Sioux River near Dell Rapids (gage site DERS2) remained in flood stage through the month. A period of heavier rainfall late month pushed the river to briefly crest at moderate flood stage, 2.14 feet above flood stage on May 29. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. Recreational areas at Dell Rapids along the river were inundated. The river remained at minor flood stage at the end of the month.

Flood, Minnehaha

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Minnehaha County, 3.14 mi NNW of Renner to 2.94 mi SW of Renner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.690, -96.760

This is a continuation of flooding from April. The Big Sioux River at Sioux Falls I-90 (gage site SFLS2) remained in flood stage through the month. Late month rains pushed the river to a crest into moderate flood stage at 3.52 feet above flood stage on May 30. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. Some rural roads and farm buildings were impacted by water once again late month. The river remained at moderate flood stage at the end of the month.

Flood, Minnehaha

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Minnehaha County, 1.38 mi S of Norton Acres to Norton Acres
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.560, -96.720

This is a continuation of flooding from April. The Big Sioux River at Sioux Falls North Cliff Ave. (gage site SXFS2) spent all but a brief period from May 17-21 in flood. Late month rains pushed the river to a crest into moderate flood stage at 4.09 feet above flood stage on May 30. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Minnehaha

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Minnehaha County, 2.6 mi WNW of Brandon to 3 mi W of Brandon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.590, -96.650

This is a continuation of flooding from April. The Big Sioux River near Brandon (gage site BBSS2) remained in flood through the month. After an early month crest at 3.43 feet above flood stage on May 1, the river fell back to minor flood stage before late month rains pushed the river to a crest into moderate flood stage at 4.90 feet above flood stage on May 31. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln County, 2.47 mi NNE of Shindler to 3.28 mi SSE of Shindler
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.623

This is a continuation of flooding from April. The Big Sioux River near Brandon (gage site BBSS2) remained in flood through the month. After an early month crest at 3.43 feet above flood stage on May 1, the river fell back to minor flood stage before late month rains pushed the river to a crest into moderate flood stage at 4.90 feet above flood stage on May 31. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln County, 4.2 mi N of Canton Muni Arpt to 4.98 mi N of Canton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.380, -96.557

This is a continuation of flooding from April. The Big Sioux River above Canton (gage site CBSS2) remained in flood through the month. While much of the month was mired in minor flooding, late month rains pushed the river to a crest into major flood stage at 5.55 feet above flood stage on May 30, the fifth highest stage on record. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln County, 6.66 mi NNW of Hudson to 6.64 mi NNW of Hudson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.218, -96.524

This is a continuation of flooding from April. The Big Sioux River at Fairview (gage site FVWS2) remained in flood through the month other than a brief period from May 18-22. Late month rains pushed the river to a crest at 5.91 feet above flood stage on May 30, the third highest stage on record. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at minor flood stage at the end of the month.

Flood, Union

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Union County, 6.93 mi NE of Alcester to 10.62 mi SE of Big Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.080, -96.540

This is a continuation of flooding from April. The Big Sioux River above Hawarden (gage site HWDI4) remained in flood through the month. Late month rains pushed the river to a crest at 10.33 feet above flood stage on May 29, the third highest stage on record. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. County road 13, Iowa Highway 10 and South Dakota Highway 46 were again subjected to closure at the end of the month. The river remained at major flood stage at the end of the month.

Flood, Union

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Union County, 1.71 mi SE of Big Spgs to 3.43 mi NW of Richland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -96.580

This is a continuation of flooding from April. The Big Sioux River at Akron (gage site AKRI4) remained in flood through the month. Late month rains pushed the river to a crest at 5.41 feet above flood stage on May 29. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. Several county and township roads returned to a flooded state at months end, with a brief closure of South Dakota Highway 48. The river remained at major flood stage at the end of the month.

Flood, Union

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Union County, 0.86 mi NW of Richland to 0.37 mi NNE of Elk Pt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.780, -96.640

This is a continuation of flooding from April. The Big Sioux River near Richland (gage site BSRS2) remained in flood through the month. Late month rains pushed the river to a crest at 5.21 feet above flood stage on May 30. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. A few farm levees were overtopped on the South Dakota side with flooding of several outbuildings. The river remained at major flood stage at the end of the month.

Flood, Minnehaha

When
May 1, 12:00 AM CST to May 2, 5:00 PM CST
Where
Minnehaha County, 5.22 mi NNE of Sherman to 2.36 mi N of Sherman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.843, -96.453

This is a continuation of flooding from April. Split Rock Creek below Jasper (gage site JSPM5) saw flooding slowly end at the start of the month. Starting the month at 0.51 feet above flood stage, the river fell below flood stage on May 2. Low water crossings on 250th and 251st Streets on the Minnesota/South Dakota border were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830080, 830082, 830084, 830124, 830451, 830452, 830453, 830459, 830460, 830463, 830466, 830470, 830481, 830485, 830486, 830488, 830489, 830490, 830571, 830910, 830919, 830948, 830949, 830951, 830954, 830957, 830960, 830961, 830966, 830969.